Texas, 2020

Hail and Damaging Winds in Texas, January 10, 2020

January 10, 2020 · NWS EWX · 32 events in 14 counties and zones

A strong Pacific cold front moved into a warm, moist airmass and generated thunderstorms in the warm sector. Some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$460,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A strong Pacific cold front moved into a warm, moist airmass and generated thunderstorms in the warm sector. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 10, 3:34 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 10, 3:34 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
334 PM CST Fri Jan 10 2020

.UPDATE...
SPC has issued a Severe Thunderstorm Watch for the area along and
east of a line from Llano to Kerrville to Pearsall until 10 pm.

&&

.PREV DISCUSSION... /ISSUED 247 PM CST Fri Jan 10 2020/

SHORT TERM (Tonight through Saturday Night)...
Upper air analysis this morning showed a deep trough from the Four
Corners to the Baja Peninsula. The flow over Texas was from the
southwest. At the surface, a cold front was stretched over West Texas
from the Panhandle to the Big Bend. Our CWA is in the warm sector
ahead of the front and winds are from the southeast. Temperatures
across the area ranged from the lower 70s to the lower 80s and
dewpoints were generally in the 60s. This warm, moist environment is
ripe for convective development. However, the morning sounding from
DRT had a strong cap at the top of the boundary layer. The has been
eroding to our north and northwest and we expect this continue as the
front moves to the east. Forecast soundings show 1500-2000 j/kg of
CAPE, 55-60 kts of 0-6 km wind shear, and mid- level lapse rates
around 8 C/km. We expect to see thunderstorms develop later this
afternoon and continue through the evening. With the conditions
mentioned above, some storms could be strong to severe. The most
likely threats will be strong wind gusts up to 70 mph and large hail
up to two inches. We expect storms to move into our north east area
by late afternoon and progress to the southeast reaching I-35 by
around 6 pm and be out of our CWA by around midnight.

Behind the front winds will become westerly to northwesterly
bringing drier, cooler air. Low temperatures Saturday will be 15 to
25 degrees cooler than Friday morning. Winds Saturday will be breezy
front the northwest. High temperatures will be near 20 degrees cooler
than Friday. Saturday night the surface high will move across North
Texas and turn the low level flow around to the southeast. Winds will
be light and skies will be clear leading to good radiational cooling
and another drop in temperatures of about 10 degrees.

LONG TERM (Sunday through Friday)...
With longwave troughing across the western United States during the
long term forecast, a series of northern Pacific shortwave troughs
rounding the base of the larger trough will eject into the Southern
Plains every 1-2 days next week. This will allow for a few cold
fronts to make runs towards the region. These disturbances look to
remain too far north to allow for any significant frontal intrusion
through mid-week, but should allow for a frontal boundary to reach
the region by Thursday. As a result, dry conditions areawide Sunday
will transition to some low daily rain chances east of Interstate 35
Monday through Wednesday as modified Gulf air moves back into the
region. This will also allow for temperatures to moderate from the
60s to low 70s on Sunday into the mid 70s to low 80s by Wednesday.
Rain chances Thursday will linger in the vicinity of the remnant
frontal boundary, which lift north of the region Friday. Expect highs
in the mid 50s to mid 60s behind the front Thursday with highs in
the mid 60s to low 70s by Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              44  55  35  63  47 /  80   0   0   0   0
Austin Bergstrom Intl Airport  45  55  32  63  43 / 100   0   0   0   0
New Braunfels Muni Airport     48  57  34  65  46 / 100   0   0   0   0
Burnet Muni Airport            40  53  33  63  44 /  50   0   0   0   0
Del Rio Intl Airport           47  61  39  68  47 /  -    0   0   0   0
Georgetown Muni Airport        42  54  33  62  44 /  70   0   0   0   0
Hondo Muni Airport             45  63  34  68  44 /  20   0   0   0   0
San Marcos Muni Airport        46  57  32  64  44 / 100   0   0   0   0
La Grange - Fayette Regional   48  54  33  64  47 / 100   0   0   0  -
San Antonio Intl Airport       48  60  38  65  48 /  60   0   0   0   0
Stinson Muni Airport           48  61  38  66  49 /  70   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Oaks
Decision Support...YB
Hazardous weather outlook, Jan 10, 3:57 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
357 PM CST Fri Jan 10 2020

TXZ171>173-183>194-202>209-217>225-228-112200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
357 PM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Strong to severe storms will be possible this afternoon and
tonight for areas generally along and east of a Rocksprings to
Carrizo Springs line. The most favored areas for severe storms
will be east of a Llano to San Antonio to Pearsall line. The main
threat will be damaging wind gusts up to 70 mph and hail up to
two inches, however, isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated fire weather conditions are possible Saturday afternoon
across the western Edwards Plateau and Rio Grande Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening east of
a Rocksprings to Carrizo Springs line.

In the hours before

Special weather statement, Jan 10, 3:37 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
337 PM CST Fri Jan 10 2020

TXZ171-186-188-189-102215-
Gillespie TX-Kerr TX-Llano TX-Kendall TX-
337 PM CST Fri Jan 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERR...GILLESPIE...LLANO
AND NORTHWESTERN KENDALL COUNTIES UNTIL 415 PM CST...

At 337 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Loyal Valley to near Hunt. Movement was
northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kerrville, Fredericksburg, Llano, Ingram, Hunt, Castell, Field Creek,
Kerrville-Schreiner Park, Tivydale, Rocky Hill, Waltonia, Baby Head,
Crabapple, Grapetown, Oxford, Cherry Spring, Enchanted Rock State
Natural Area, Cain City, Old Tunnel State Park and Doss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 3004 9884 2991 9952 2992 9952 3029 9943
      3029 9930 3050 9931 3050 9896 3092 9896
      3092 9855
TIME...MOT...LOC 2137Z 220DEG 35KT 3060 9901 3012 9933

HAMPSHIRE

The radar

The Austin/San Antonio radar (KEWX), 123 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 13 hail. Local standard time, as filed.

Hail, Llano

When
January 10, 4:50 PM CST
Where
Llano County, 4.31 mi NNE of Oxford
Measured
1.25 in hail
Reported by
Social Media
Coordinates
30.660, -98.680

A thunderstorm produced half dollar size hail south of Llano. The report was received on Facebook.

Hail, Llano

When
January 10, 5:15 PM CST
Where
Llano County, 2.51 mi NW of Buchanan Dam
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.751, -98.455

A thunderstorm produced quarter size hail near Buchanan Dam.

Hail, Bandera

When
January 10, 5:45 PM CST
Where
Bandera County, 6.35 mi WSW of Bandera
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.690, -99.170

A thunderstorm produced penny size hail southwest of Bandera.

Hail, Bandera

When
January 10, 7:06 PM CST
Where
Bandera County, 1.93 mi ESE of Medina Lake
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.590, -98.950

A thunderstorm produced nickel size hail in Lakehills.

Hail, Medina

When
January 10, 7:20 PM CST
Where
Medina County, 1.83 mi NW of Devine
Measured
1.25 in hail
Reported by
Public
Coordinates
29.170, -98.940

A thunderstorm produced half dollar size hail northwest of Devine.

Hail, Blanco

When
January 10, 7:23 PM CST
Where
Blanco County, Blanco
Measured
1 in hail
Reported by
Public
Coordinates
30.100, -98.420

A thunderstorm produced quarter size hail in Blanco.

Hail, Williamson

When
January 10, 7:24 PM CST
Where
Williamson County, 1.38 mi N of Liberty Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.690, -97.920

A thunderstorm produced pea to nickel size hail north of Liberty Hill.

Thunderstorm Wind, Medina

When
January 10, 7:24 PM CST
Where
Medina County, 0.92 mi SE of Lacoste
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
29.310, -98.810

A thunderstorm produced wind gusts estimated at 70 mph that caused considerable roof and awning damage to a house.

Hail, Blanco

When
January 10, 7:26 PM CST
Where
Blanco County, 2.16 mi NNE of Blanco
Measured
1 in hail
Reported by
Public
Coordinates
30.130, -98.410

A thunderstorm produced quarter size hail north of Blanco. This report was from MPING.

Hail, Bexar

When
January 10, 7:29 PM CST
Where
Bexar County, 0.69 mi N of Helotes
Measured
0.88 in hail
Reported by
Public
Coordinates
29.590, -98.700

A thunderstorm produced nickel size hail in Helotes.

Thunderstorm Wind, Bexar

When
January 10, 7:38 PM CST
Where
Bexar County, 3.01 mi E of Lackland Afb
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
29.380, -98.580

A thunderstorm produced a measured wind gust of 57 kts. at Kelly Field in San Antonio.

Thunderstorm Wind, Bexar

When
January 10, 7:39 PM CST
Where
Bexar County, 2.51 mi WNW of Cassin
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
29.260, -98.540

A thunderstorm produced wind gusts estimated at 75 mph that caused damage to the roof of the Toyota plant in southern San Antonio.

Thunderstorm Wind, Bexar

When
January 10, 7:39 PM CST
Where
Bexar County, 4.7 mi WNW of (Ssf)stinson Fld San
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
29.360, -98.540

A thunderstorm produced wind gusts estimated at 75 mph that blew down carports and a gas station sign in southwestern San Antonio.

Hail, Hays

When
January 10, 7:40 PM CST
Where
Hays County, 5.01 mi ENE of Henly
Measured
0.75 in hail
Reported by
Public
Coordinates
30.240, -98.150

A thunderstorm produced penny size hail northwest of Dripping Springs.

Thunderstorm Wind, Bexar

When
January 10, 7:48 PM CST
Where
Bexar County, 0.69 mi N of (Ssf)stinson Fld San
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
29.340, -98.470

A thunderstorm produced a measured wind gust of 67 kts. at Stinson Municipal Airport in San Antonio.

Hail, Bexar

When
January 10, 7:54 PM CST
Where
Bexar County, 5.56 mi N of Wetmore
Measured
1 in hail
Reported by
Public
Coordinates
29.650, -98.430

A thunderstorm produced one inch hail on the far northside of San Antonio.

Thunderstorm Wind, Bexar

When
January 10, 7:56 PM CST
Where
Bexar County, Universal City
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
29.530, -98.280

A thunderstorm produced a measured wind gust of 51 kts. at Randolph AFB in Universal City.

Thunderstorm Wind, Guadalupe

When
January 10, 7:56 PM CST
Where
Guadalupe County, 0.56 mi SSE of Schertz
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
29.563, -98.266

A thunderstorm produced wind gusts estimated at 70 mph that damaged fences and carports near Samuel Clemens High School in Schertz.

Thunderstorm Wind, Bexar

When
January 10, 8:05 PM CST
Where
Bexar County, Parita
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.330, -98.270

A thunderstorm produced wind gusts estimated at 75 mph that caused the collapse of an awning at a business in southeastern San Antonio.

Hail, Williamson

When
January 10, 8:12 PM CST
Where
Williamson County, 2.39 mi NNE of Georgetown Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
30.710, -97.660

A thunderstorm produced penny size hail in Georgetown.

Thunderstorm Wind, Wilson

When
January 10, 8:13 PM CST
Where
Wilson County, La Vernia
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
29.350, -98.120

A thunderstorm produced wind gusts estimated at 75 mph that damaged four houses in La Vernia. The damage included a tipped over carport, broken fences, and roof damage.

Thunderstorm Wind, Guadalupe

When
January 10, 8:15 PM CST
Where
Guadalupe County, 3.9 mi NNE of New Berlin
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
29.520, -98.070

A thunderstorm produced wind gusts estimated at 80 mph that blew the roof off a barn at Gin Spur Rd. and Gin Rd. near New Berlin.

Thunderstorm Wind, Caldwell

When
January 10, 8:19 PM CST
Where
Caldwell County, 2.49 mi WNW of Reedville
Measured
53 kt (61 mph) estimated gust
Reported by
AWOS
Coordinates
29.890, -97.870

A thunderstorm produced a measured wind gust of 53 kts. at the San Marcos Municipal Airport.

Thunderstorm Wind, Hays

When
January 10, 8:20 PM CST
Where
Hays County, 0.6 mi E of Kyle
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
29.980, -97.860

A thunderstorm produced wind gusts estimated at 75 mph that blew the siding off a house and flipped over a storage pod in Kyle. There were multiple trees and fences blown down near this neighborhood as well as areas just to the west on the west side of Interstate 35. Multiple houses had shingle damage.

Thunderstorm Wind, Caldwell

When
January 10, 8:31 PM CST
Where
Caldwell County, 2.83 mi NNW of Lockhart
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.920, -97.680

A thunderstorm produced wind gusts estimated at 70 mph that blew over two 18-wheeler trucks on SH-130 north of Lockhart.

Hail, Travis

When
January 10, 8:32 PM CST
Where
Travis County, 2.07 mi N of Austin
Measured
0.88 in hail
Reported by
Public
Coordinates
30.300, -97.740

A thunderstorm produced nickel size hail in Austin.

Thunderstorm Wind, Caldwell

When
January 10, 8:35 PM CST
Where
Caldwell County, 1.2 mi W of Dale
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
29.930, -97.590

A thunderstorm produced wind gusts estimated at 75 mph that destroyed a fence, downed trees, tore the roof off a barn, tore part of a roof off a house, and damaged a garage in Dale.

Thunderstorm Wind, Bastrop

When
January 10, 9:11 PM CST
Where
Bastrop County, 0.91 mi NE of Smithville Muni Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
30.040, -97.160

A thunderstorm produced wind gusts estimated at 75 mph that damaged numerous power poles and blew down power lines near the intersection of Hwy 71 and FM 153 at Buescher State Park near Smithville.

Thunderstorm Wind, Bastrop

When
January 10, 9:12 PM CST
Where
Bastrop County, 0.91 mi NE of Smithville Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
30.040, -97.160

A thunderstorm produced wind gusts estimated at 80 mph that blew over a small metal tower and uprooted a large tree near the entrance of Buescher State Park near Smithville.

Thunderstorm Wind, Fayette

When
January 10, 9:28 PM CST
Where
Fayette County, 0.91 mi NE of Warda
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
30.060, -96.910

A thunderstorm produced wind gusts estimated at 75 mph that blew over an 18-wheeler truck on Hwy 77 near Warda.

Thunderstorm Wind, Lee

When
January 10, 9:30 PM CST
Where
Lee County, Giddings Lee Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
30.170, -96.980

A thunderstorm produced a measured wind gust of 52 kts. at the Giddings-Lee County Airport.

Thunderstorm Wind, Fayette

When
January 10, 9:40 PM CST
Where
Fayette County, Warrenton to 1.78 mi SSW of Walhalla
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.020, -96.730

A thunderstorm produced wind gusts estimated at 85 mph that caused considerable damage in Warrenton. Several metal siding buildings were destroyed near FM 954 and Hwy 237 and numerous trees were uprooted and snapped near Bauer Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865692, 865693, 865694, 865695, 865696, 865698, 865702, 869342, 865709, 865710, 869130, 869343, 869344, 865712, 869131, 865735, 869132, 869345, 869346, 865736, 869347, 869348, 869133, 869349, 869351, 865737, 869352, 869353, 869354, 869356, 869134, 869359.